Need help? Call our helpline…

5pm–midnight, 365 days a year …or find help online here

Nationwide

0800 58 58 58

Use

Webchat
Need help? Call our helpline 0800 58 58 58
or Use our WEBCHAT.

FIRST PERSON: Another Side-effect? Yes please!

“So, I’d escaped with the ward keys, dropped into a local pub and caused a certain amount of chaos.  It was then, I guess, the call went through to ‘Hitler Towers.’  A transit van pulled up in the car park and four of the night staff ‘helped’ me into the back.  Once inside the hospital I was frog-marched back to a side-room on my ward, restrained, injected, and, soon after, passed out.

I was in a vegetative state for the first three days with an inane grin on my face and by day four nothing had changed.  I could only walk in short pigeon-steps and my legs were frozen at the knees, as if I’d crouched down for something but couldn’t get back up.  The predicament left me about eight inches shorter than normal.  And if that wasn’t bad enough, my arms stuck out in front of me, bent at the elbows, like a surgeon who was about to have his gloves put on.

Then I found I had a problem with my hands.  It was like my fingers and thumbs were locked at the tips and they were all pointing towards the floor, and me knees were frozen.  Every time I tried to sit down, two seconds later, I had an uncontrollable compulsion to stand up.  One mate said I looked like ET with a beard.  A week later I was still in the same condition, only now my spine hurt so much I thought the River Dance troop had been practising on it.

It transpired that I’d had contracted an acute reaction to the jab I was given and was suffering from a side-effect called Akathisia.  Oh the joy!  However, help was at hand in the form of an anti side-effect tablet. Hoorah!  Of course, what I hadn’t anticipated was that the wonder pill had a side-effect all of its own.  Three days later I found out what it was – constipation! Whoopee!

Weeks later I was still having problems sleeping and was given another tablet to take.  Guess what?  I had two new side-effects, blurred vision and a bonus dose of lethargy.  If I wasn’t walking the corridors or circumnavigating the hospital grounds in small circles, I could be found propping up a wall in the corner of the day room.  You couldn’t miss me; I was the blind, stationary, bearded alien with a packet of Ex-Lax sticking out of his top pocket.  I’m almost certain people were using me as a coat rack during visiting hours.

I got the full use of my legs back after twenty-eight days, and the compulsive shuffling stage had stopped too.  After forty-two days of agony and debilitation the pain began to subside.  It was, the Dr said, the worst case of Akathisia he’d seen in 25 years.  Haloperidol – avoid it at all costs or you may fall foul to the ‘shuffle.’”

Related issues

Disclaimer: The views expressed in this article or in the comments below, are not those held by CALM or its Trustees unless stated, and liability cannot be accepted for such comments. We encourage friendly and constructive debate, but please don't share personal contact details when commenting and exercise caution when considering any advice offered by others. We don’t allow abusive, offensive or inappropriate comments or comments that could be interpreted as libellous, defamatory or commercial and we will remove these without warning as and when we find them.

Related Articles

  • First Person: Epilepsy, Depression and Me

    First Person: Epilepsy, Depression and Me

    “Sometimes, although it’s hard, it can pay to admit that you’re out of your depth, that you can no longer cope”

  • A Problem Shared…

    A Problem Shared…

    All of us have a responsibility to make sure that we tell our stories. It’ll help others realise that this won’t kill them and that they can enjoy life again, says John Worrall

  • A Backhanded Blessing

    A Backhanded Blessing

    When I think back, the day I was able to laugh at myself, was the first day I realised I was heading towards my recovery…

Latest Articles